Volume 13, issue 1 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Snowflake groups, Perron–Frobenius eigenvalues and isoperimetric spectra

Noel Brady, Martin R Bridson, Max Forester and Krishnan Shankar

Geometry & Topology 13 (2009) 141–187
Abstract

The k–dimensional Dehn (or isoperimetric) function of a group bounds the volume of efficient ball-fillings of k–spheres mapped into k–connected spaces on which the group acts properly and cocompactly; the bound is given as a function of the volume of the sphere. We advance significantly the observed range of behavior for such functions. First, to each nonnegative integer matrix P and positive rational number r, we associate a finite, aspherical 2–complex Xr,P and determine the Dehn function of its fundamental group Gr,P in terms of r and the Perron–Frobenius eigenvalue of P. The range of functions obtained includes δ(x) = xs, where s [2,) is arbitrary. Next, special features of the groups Gr,P allow us to construct iterated multiple HNN extensions which exhibit similar isoperimetric behavior in higher dimensions. In particular, for each positive integer k and rational s (k + 1)k, there exists a group with k–dimensional Dehn function xs. Similar isoperimetric inequalities are obtained for fillings modeled on arbitrary manifold pairs (M,M) in addition to (Bk+1,Sk).

Keywords
Dehn function, isoperimetric inequality, filling invariant, isoperimetric spectrum, high dimensional Dehn function, subgroup distortion
Mathematical Subject Classification 2000
Primary: 20F65
Secondary: 20F69, 20E06, 57M07, 57M20, 53C99
References
Publication
Received: 23 November 2006
Revised: 17 September 2008
Accepted: 19 August 2008
Preview posted: 22 October 2008
Published: 31 December 2008
Proposed: Walter Neumann
Seconded: Benson Farb, Cameron Gordon
Authors
Noel Brady
Mathematics Department
University of Oklahoma
Norman, OK 73019
USA
Martin R Bridson
Mathematical Institute
24-29 St Giles’
Oxford
OX1 3LB
UK
Max Forester
Mathematics Department
University of Oklahoma
Norman, OK 73019
USA
Krishnan Shankar
Mathematics Department
University of Oklahoma
Norman, OK 73019
USA